Douglas S. Paauw, MD

Disclosures

September 03, 2015

Nausea and Vomiting in an Elderly Man

An 85-year-old man is brought to the emergency department for evaluation of weakness and nausea. He was diagnosed 10 days ago with prostatitis. His medical history is significant for hypertension, congestive heart failure, and chronic renal insufficiency. His current medications include carvedilol, furosemide, verapamil, and digoxin; trimethoprim/sulfamethoxazole (TMP/SMX) was recently added because of his new diagnosis of prostatitis.

The patient's blood pressure today is 100/60 mm Hg, and temperature is 98.4°F. On examination, you note a grade 2/6 systolic ejection murmur and nonpitting edema in his lower extremities bilaterally. Laboratory test results include the following:

  • Sodium: 132 mEq/mL;

  • Potassium: 6.8 mEq/mL;

  • Blood urea nitrogen: 37 mg/dL; and

  • Creatinine: 2.3 mg/dL.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....